Scheduled System Maintenance
We are currently undergoing maintenance that may cause intermittent performance issues. We apologize for any inconvenience.

IEEE Transactions on Information Theory

Volume 50 Issue 10 • Oct. 2004

Filter Results

Displaying Results 1 - 25 of 38
  • Table of contents

    Publication Year: 2004, Page(s):c1 - c4
    Request permission for commercial reuse | PDF file iconPDF (44 KB)
    Freely Available from IEEE
  • IEEE Transactions on Information Theory publication information

    Publication Year: 2004, Page(s): c2
    Request permission for commercial reuse | PDF file iconPDF (47 KB)
    Freely Available from IEEE
  • Speaking of infinity [i.i.d. strings]

    Publication Year: 2004, Page(s):2215 - 2230
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (379 KB) | HTML iconHTML

    We study the redundancy of three approaches to compression of independent and identically distributed (i.i.d.) strings over large, possibly infinite, alphabets: standard compression of the string itself and compression of the string's shape and pattern, which describe its symbols' relative magnitude and precedence, respectively. We determine the rate at which per-symbol standard redundancy increas... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Greed is good: algorithmic results for sparse approximation

    Publication Year: 2004, Page(s):2231 - 2242
    Cited by:  Papers (1579)  |  Patents (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (291 KB) | HTML iconHTML

    This article presents new results on using a greedy algorithm, orthogonal matching pursuit (OMP), to solve the sparse approximation problem over redundant dictionaries. It provides a sufficient condition under which both OMP and Donoho's basis pursuit (BP) paradigm can recover the optimal representation of an exactly sparse signal. It leverages this theory to show that both OMP and BP succeed for ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linearity and solvability in multicast networks

    Publication Year: 2004, Page(s):2243 - 2256
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (372 KB) | HTML iconHTML

    It is known that for every solvable multicast network, there exists a large enough finite-field alphabet such that a scalar linear solution exists. We prove: i) every binary solvable multicast network with at most two messages has a binary scalar linear solution; ii) for more than two messages, not every binary solvable multicast network has a binary scalar linear solution; iii) a multicast networ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the capacity-achieving distribution of the discrete-time noncoherent and partially coherent AWGN channels

    Publication Year: 2004, Page(s):2257 - 2270
    Cited by:  Papers (87)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (387 KB) | HTML iconHTML

    We investigate the communication limits over rapid phase-varying channels and consider the capacity of a discrete- time noncoherent additive white Gaussian noise (NCAWGN) channel under the average power constraint. We obtain necessary and sufficient conditions for the capacity-achieving input distribution and show that this distribution is discrete and possesses an infinite number of mass points. ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Variable-rate coding for slowly fading Gaussian multiple-access channels

    Publication Year: 2004, Page(s):2271 - 2292
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (561 KB) | HTML iconHTML

    We consider a nonergodic multiple-access Gaussian block-fading channel where a fixed number of independent and identically distributed (i.i.d.) fading coefficients affect each codeword. Variable-rate coding with input power constraint enforced on a per-codeword basis is examined. A centralized power and rate allocation policy is determined as a function of the previous and present fading coefficie... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Achieving 1/2 log (1+SNR) on the AWGN channel with lattice encoding and decoding

    Publication Year: 2004, Page(s):2293 - 2314
    Cited by:  Papers (496)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (605 KB) | HTML iconHTML

    We address an open question, regarding whether a lattice code with lattice decoding (as opposed to maximum-likelihood (ML) decoding) can achieve the additive white Gaussian noise (AWGN) channel capacity. We first demonstrate how minimum mean-square error (MMSE) scaling along with dithering (lattice randomization) techniques can transform the power-constrained AWGN channel into a modulo-lattice add... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sparse-graph codes for quantum error correction

    Publication Year: 2004, Page(s):2315 - 2330
    Cited by:  Papers (151)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (566 KB) | HTML iconHTML

    Sparse-graph codes appropriate for use in quantum error-correction are presented. Quantum error-correcting codes based on sparse graphs are of interest for three reasons. First, the best codes currently known for classical channels are based on sparse graphs. Second, sparse-graph codes keep the number of quantum interactions associated with the quantum error-correction process small: a constant nu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Signal constellations for quasi-orthogonal space-time block codes with full diversity

    Publication Year: 2004, Page(s):2331 - 2347
    Cited by:  Papers (345)  |  Patents (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (550 KB) | HTML iconHTML

    Space-time block codes (STBCs) from orthogonal designs proposed by Alamouti, and Tarokh-Jafarkhani-Calderbank have attracted considerable attention lately due to their fast maximum-likelihood (ML) decoding and full diversity. However, the maximum symbol transmission rate of an STBC from complex orthogonal designs for complex signals is only 3/4 for three and four transmit antennas, and it is diffi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On coverings of ellipsoids in Euclidean spaces

    Publication Year: 2004, Page(s):2348 - 2356
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (255 KB) | HTML iconHTML

    The thinnest coverings of ellipsoids are studied in the Euclidean spaces of an arbitrary dimension n. Given any ellipsoid, the main goal is to find its /spl epsiv/-entropy, which is the logarithm of the minimum number of the balls of radius /spl epsiv/ needed to cover this ellipsoid. A tight asymptotic bound on the /spl epsiv/-entropy is obtained for all but the most oblong ellipsoids, which have ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Long nonbinary codes exceeding the Gilbert-Varshamov bound for any fixed distance

    Publication Year: 2004, Page(s):2357 - 2362
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (227 KB) | HTML iconHTML

    Let A(q,n,d) denote the maximum size of a q-ary code of length n and distance d. We study the minimum asymptotic redundancy as n grows while q and d are fixed. For any d and q/spl ges/d-1, long algebraic codes are designed that improve on the Bose-Chaudhuri-Hocquenghem (BCH) codes and have the lowest asymptotic redundancy known to date. Prior to this work, codes of fixed distance that asymptotical... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Graphs, tessellations, and perfect codes on flat tori

    Publication Year: 2004, Page(s):2363 - 2377
    Cited by:  Papers (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (642 KB) | HTML iconHTML

    Quadrature amplitude modulation (QAM)-like signal sets are considered in this paper as coset constellations placed on regular graphs on surfaces known as flat tori. Such signal sets can be related to spherical, block, and trellis codes and may be viewed as geometrically uniform (GU) in the graph metric in a sense that extends the concept introduced by Forney . Homogeneous signal sets of any order ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Explicit construction of families of LDPC codes with no 4-cycles

    Publication Year: 2004, Page(s):2378 - 2388
    Cited by:  Papers (46)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (484 KB) | HTML iconHTML

    Low-density parity-check (LDPC) codes are serious contenders to turbo codes in terms of decoding performance. One of the main problems is to give an explicit construction of such codes whose Tanner graphs have known girth. For a prime power q and m/spl ges/2, Lazebnik and Ustimenko construct a q-regular bipartite graph D(m,q) on 2q/sup m/ vertices, which has girth at least 2/spl lceil/m/2/spl rcei... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Large-sample performance of blind and Group-blind multiuser detectors: a perturbation perspective

    Publication Year: 2004, Page(s):2389 - 2401
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (466 KB) | HTML iconHTML

    In blind and group-blind multiuser detection, different detectors can be designed using either the sample data covariance matrix directly or its eigencomponents. Due to finite-sample effect in practice, their performance deviates from the corresponding optimum. A perturbation technique is developed rigorously and systematically to analyze those detectors in this work. Subject to the assumption tha... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sequence designs for ultra-wideband impulse radio with optimal correlation properties

    Publication Year: 2004, Page(s):2402 - 2407
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (209 KB) | HTML iconHTML

    We formulate a combinatorial model of impulse radio sequences (IRSs) to study sequence or signal design for ultra-wideband (UWB) radio with unmodulated time hopping. Using this combinatorial model for IRSs, we develop necessary and sufficient conditions for the existence of IRSs. Several novel constructions for IRSs with optimal correlation properties are given. The constructions involve the Welch... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal frequency hopping sequences: a combinatorial approach

    Publication Year: 2004, Page(s):2408 - 2420
    Cited by:  Papers (67)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (400 KB) | HTML iconHTML

    Frequency hopping multiple access (FHMA) spread-spectrum communication systems employing multiple frequency-shift keying (MFSK) as data modulation technique are investigated from a combinatorial approach. A correspondence between optimal frequency hopping (FH) sequences and partition-type difference packings is first established. By virtue of this correspondence, FHMA systems with a single optimal... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Systematic authentication codes from highly nonlinear functions

    Publication Year: 2004, Page(s):2421 - 2428
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB) | HTML iconHTML

    Recently, highly nonlinear functions have been successfully employed to construct authentication codes with and without secrecy. In this paper, we construct four classes of systematic authentication codes from perfect nonlinear functions and almost-perfect nonlinear functions. The systematic authentication codes presented in this paper are either better than existing codes or as good as the best c... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Quantum feedback channels

    Publication Year: 2004, Page(s):2429 - 2434
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (180 KB) | HTML iconHTML

    In Shannon information theory, the capacity of a memoryless communication channel cannot be increased by the use of feedback. In quantum information theory, the no-cloning theorem means that noiseless copying and feedback of quantum information cannot be achieved. In this correspondence, quantum feedback is defined as the unlimited use of a noiseless quantum channel from receiver to sender. Given ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sum capacity and TSC bounds in collaborative multibase wireless systems

    Publication Year: 2004, Page(s):2433 - 2440
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB) | HTML iconHTML

    We consider a wireless system with base stations which collaborate, and derive bounds on sum capacity and total squared correlation for uniform channels between users and bases. The correspondence also investigates structural properties which must be satisfied by user transmit covariance matrices at the optimal sum capacity/total squared correlation (TSC) point, and shows that for multibase system... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency hopping sequences with optimal partial autocorrelation properties

    Publication Year: 2004, Page(s):2438 - 2442
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (250 KB) | HTML iconHTML

    We classify some p/sup k/-ary (p prime, k integer) generalized m-sequences and generalized Gordon-Mills-Welch (GMW) sequences of period p/sup 2k/-1 over a residue class ring R=GF(p)[/spl xi/]/(/spl xi//sup k/) having optimal partial Hamming autocorrelation properties. In frequency hopping (FH) spread-spectrum systems, these sequences are useful for synchronizing process. Suppose, for example, that... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Compression mappings on primitive sequences over Z/(p/sup e/)

    Publication Year: 2004, Page(s):2442 - 2448
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB) | HTML iconHTML

    Let Z/(p/sup e/) be the integer residue ring with odd prime p/spl ges/5 and integer e/spl ges/2. For a sequence a_ over Z/(p/sup e/), there is a unique p-adic expansion a_=a_/sub 0/+a_/spl middot/p+...+a_/sub e-1//spl middot/p/sup e-1/, where each a_/sub i/ is a sequence over {0,1,...,p-1}, and can be regarded as a sequence over the finite field GF(p) naturally. Let f(x) be a primitive polynomial ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimum power control for CDMA with deterministic sequences in fading channels

    Publication Year: 2004, Page(s):2449 - 2462
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (486 KB) | HTML iconHTML

    We specify the capacity region for a power-controlled, fading code-division multiple-access (CDMA) channel. We investigate the properties of the optimum power allocation policy that maximizes the information-theoretic ergodic sum capacity of a CDMA system where the users are assigned arbitrary signature sequences in a frequency flat-fading environment. We provide an iterative waterfilling algorith... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimality and suboptimality of multiple-description vector quantization with a lattice codebook

    Publication Year: 2004, Page(s):2458 - 2470
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (512 KB) | HTML iconHTML

    The asymptotic analysis of multiple-description vector quantization (MDVQ) with a lattice codebook for sources with smooth probability density functions (pdfs) is considered in this correspondence. Goyal et al. (2002) observed that as the side distortion decreases and the central distortion correspondingly increases, the quantizer cells farther away from the coarse lattice points shrink in a spati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linear complexity over F/sub p/ of Sidel'nikov sequences

    Publication Year: 2004, Page(s):2468 - 2472
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (241 KB) | HTML iconHTML

    Helleseth, Kim, and No (2003) described the linear complexity over F/sub p/ of Sidel'nikov sequences of length p/sup m/-1 for p=3, 5, and 7. In this correspondence, the result is generalized to all odd primes. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Alexander Barg

Department of Electrical and Computer Engineering and the Institute for Systems Research, University of Maryland

email: abarg-ittrans@ece.umd.edu